Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 8, NWS Riverton, WY

September 29, 2019Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Sep 29, 2019, 2:11 AM MDT for Natrona County, Sweetwater County, Wyoming. It took effect at Sep 29, 2019, 9:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2019, 2:11 AM MDT (08:11 UTC)
In effect from
Sep 29, 2019, 9:00 AM MDT
Expired
Sep 29, 2019, 5:07 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 99 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2019-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2019-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
696 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WWUS75 KRIW 290811
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
211 AM MDT Sun Sep 29 2019

...High Wind Warning in effect for Natrona County and Eastern 
Sweetwater County today...

.A strong storm system will bring the potential for high winds
across Natrona and eastern Sweetwater County today.

WYZ030-292200-
/O.UPG.KRIW.HW.A.0007.190929T1500Z-190930T0100Z/
/O.NEW.KRIW.HW.W.0008.190929T1500Z-190930T0100Z/
East Sweetwater County-
Including the city of Wamsutter
211 AM MDT Sun Sep 29 2019

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* TIMING...High wind should begin late-morning Sunday and last 
  into early evening.

* WHEN...From 9 AM this morning to 7 PM MDT this evening.

* WHERE...East Sweetwater County.

* WINDS...South to southwest 25 to 40 mph with gusts to around 60
  mph. 

* IMPACTS...Mainly to transportation. Enhanced blow over risk for
  light and high profile vehicles especially on west to east
  orientated roads, including Interstate 80.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event with 
sustained winds around 40 mph...or gusts of 58 mph or stronger
is likely. Continue to monitor the latest forecasts.

&&

$$

WYZ020-292200-
/O.NEW.KRIW.HW.W.0008.190929T1800Z-190930T0100Z/
Natrona County Lower Elevations-
Including the city of Casper
211 AM MDT Sun Sep 29 2019

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Natrona County Lower Elevations.

* WHEN...From noon today to 7 PM MDT this evening.

* IMPACTS...Mainly to transportation. Enhanced blow over risk for
  light and high profile vehicles especially on west to east
  orientated roads, including Wyoming Boulevard South of Casper as
  well as along US 20 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
2 follow-up statements
289 
WWUS75 KRIW 291937
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
137 PM MDT Sun Sep 29 2019

...High Wind Warning in effect for Natrona County and Eastern
Sweetwater County this evening until 7 PM MDT...

.A Freeze Warning is in effect until Monday morning at 10 AM MDT
for the western valleys and basins...

WYZ013-023-025>027-301100-
/O.NEW.KRIW.FZ.W.0006.190930T0300Z-190930T1600Z/
Jackson Hole-Star Valley-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Including the cities of Jackson, Afton, Alpine, 
Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson,
Kemmerer, and Cokeville
137 PM MDT Sun Sep 29 2019

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM MDT
MONDAY...

The National Weather Service in Riverton has issued a Freeze
Warning, which is in effect from 9 PM this evening to 10 AM MDT
Monday. 

* TEMPERATURE...Upper teens to low to mid 20s. Temperatures should
  not rise to above freezing until around 10 AM at most locations.

* IMPACTS...Prolonged temperatures into the low to mid 20s will
  result in a freeze across the area, with some locations having a
  hard freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation. You should either cover up or bring in any
sensitive plants or vegetation to cold temperatures. 

&&

$$

WYZ030-300100-
/O.CON.KRIW.HW.W.0008.000000T0000Z-190930T0100Z/
East Sweetwater County-
Including the city of Wamsutter
137 PM MDT Sun Sep 29 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected. 

* TIMING...High winds should continue until early evening. 
  

* WHEN...Until 7 PM MDT this evening.

* WHERE...East Sweetwater County.

* WINDS...South to southwest 25 to 40 mph with gusts to around 
  60 mph. 

* IMPACTS...Mainly to transportation. Enhanced blow over risk 
  for light and high profile vehicles especially on west to east 
  orientated roads, including Interstate 80. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event with
sustained winds around 40 mph...or gusts of 58 mph or stronger is
likely. Continue to monitor the latest forecasts.

&&

$$

WYZ020-300100-
/O.CON.KRIW.HW.W.0008.000000T0000Z-190930T0100Z/
Natrona County Lower Elevations-
Including the city of Casper
137 PM MDT Sun Sep 29 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected. 

* WHERE...Natrona County Lower Elevations.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Mainly to transportation. Enhanced blow over risk 
  for light and high profile vehicles especially on west to east 
  orientated roads, including Wyoming Boulevard South of Casper 
  as well as along US 20 26. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TT
139 
WWUS75 KRIW 292307
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
507 PM MDT Sun Sep 29 2019

...A Freeze Warning is in effect from 9 PM MDT tonight until 
Monday morning at 10 AM MDT for the western valleys and basins as
well as Sweetwater county...

WYZ030-301600-
/O.CAN.KRIW.HW.W.0008.000000T0000Z-190930T0100Z/
/O.EXA.KRIW.FZ.W.0006.190930T0300Z-190930T1600Z/
East Sweetwater County-
Including the city of Wamsutter
507 PM MDT Sun Sep 29 2019

...HIGH WIND WARNING IS CANCELLED...

High wind speeds and gusts are no longer expected. Therefore the
high wind warning has been cancelled. 


...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM MDT
MONDAY...

The National Weather Service in Riverton has issued a Freeze
Warning, which is in effect from 9 PM this evening to 10 AM MDT
Monday. 

* TEMPERATURE...Upper 20s to Lower 30s. Temperatures should not 
  rise to above freezing until around 10 AM at most locations.
 
* IMPACTS...Prolonged temperatures below freezing will result in 
  a freeze across the area, with some locations having a hard 
  freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

WYZ020-300015-
/O.CAN.KRIW.HW.W.0008.000000T0000Z-190930T0100Z/
Natrona County Lower Elevations-
Including the city of Casper
507 PM MDT Sun Sep 29 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Riverton has cancelled the High
Wind Warning. 

High wind speeds and gusts are no longer expected. Therefore, the
high wind warning has been cancelled. 

$$

WYZ028-029-301600-
/O.EXA.KRIW.FZ.W.0006.190930T0300Z-190930T1600Z/
Rock Springs and Green River-Flaming Gorge-
Including the cities of Rock Springs and Green River
507 PM MDT Sun Sep 29 2019

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM MDT
MONDAY...

The National Weather Service in Riverton has issued a Freeze
Warning, which is in effect from 9 PM this evening to 10 AM MDT
Monday. 

* TEMPERATURE...Upper 20s to Lower 30s. Temperatures should not 
  rise to above freezing until around 10 AM at most locations.

* IMPACTS...Prolonged temperatures below freezing will result in 
  a freeze across the area, with some locations having a hard 
  freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation. You should either cover up or bring in any
sensitive plants or vegetation to cold temperatures.

&&

$$

WYZ013-023-025>027-301600-
/O.CON.KRIW.FZ.W.0006.190930T0300Z-190930T1600Z/
Jackson Hole-Star Valley-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Including the cities of Jackson, Afton, Alpine, 
Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson,
Kemmerer, and Cokeville
507 PM MDT Sun Sep 29 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
10 AM MDT MONDAY...

* TEMPERATURE...Upper teens to low to mid 20s. Temperatures 
  should not rise to above freezing until around 10 AM at most 
  locations. 

* IMPACTS...Prolonged temperatures into the low to mid 20s will 
  result in a freeze across the area, with some locations having 
  a hard freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation. You should either cover up or bring in any
sensitive plants or vegetation to cold temperatures.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Sep 28, 9:04 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Sep 28, 9:04 PM MDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
904 PM MDT Sat Sep 28 2019

.UPDATE...LIttle changes made to the forecast this evening. Rainfall
totals in the west have been impressive so far. No flooding has been
reported. No issues with rock or mud slides impacting major roadways
so far as well. Still seeing fast moving showers and isolated storms
in central WY. Flow aloft is slowly backing more to the south
tonight. Will be watching the next batch of rain and mountain snow
develop and move into west and central late tonight through the day
Sunday as another piece of the large trough moves through along with
a cold push. Current winter highlights look good and flood watch
looks fine. High wind watch will ride for now and will look at the
new data as it comes in.

.SHORT TERM...This evening through Sunday
Issued at 159 PM MDT Sat Sep 28 2019

A strong fall storm system will result in the potential for various
hazards this weekend.

A large area of rain, mid-high elevation mountain snow ongoing
across central and western Wyoming from a combination of right-
entrance of upper jet, warm-air advection, and lift from a
shortwave. HiRes models are indicating enough instability and shear
for a few strong/near severe thunderstorms over the far east this
afternoon. Across the west, models continue to show a strong 700mb
baroclinic/convergence setting up across northwest/northern Wyoming
this morning with little change through tonight as the strong mid-
upper low moves very slowly southeast across the Pacific Northwest.
The mid-upper flow becomes parallel over the 700mb
convergence/baroclinic zone which could result in training of
precipitation through tonight. Snow levels will vary considerably
from northwest to southeast through Sunday.

Models have been very consistent in having a roughly 75-mile wide
area with potential for significant precipitation with models
spitting out around 1 inch with isolated amounts of 2 inches. Models
have differed in the location of this axis of heavy rainfall, but
right now it looks to be between Pinedale and Jackson including Star
Vally. we will continue the flood watch for portions of lower
elevations below 8500 feet in that area (including the Salt/Wyoming
mountain ranges). The main concern is for mud/rock slides in steeply
sloped areas and recent burn scars including the Roosevelt fire from
last year, flash flooding is not much of a concern. We have
continued the Flood Watch in the western lower elevations.

A strong cold front will push east across the forecast area Sunday.
Snow levels are expected to lower to valley floors over the west,
but very little or no snow accumulation is expected as much of the
precipitation should be exiting/less coverage and the ground will
still be relatively warm.

Ahead of the cold front, very windy to possibly high wind could
occur from Rock Springs to Casper Sunday. The surface pressure
gradient tightens, 700 mb southwest flow looks to be around 50 kts
in combination of strong low-level lapse rates all could help for
some high wind. We are continuing the high wind watch for eastern
Sweetwater County where all of the variables come together. At this
time elected not to upgrade to a warning because speeds are still
looking borderline in most areas.

.LONG TERM...Sunday night through Saturday
Issued at 159 PM MDT Sat Sep 28 2019

Much colder air will filter southeast into the region in wake of the
cold front by Sunday evening. This could result in a few lower
elevation locations east of the Divide seeing their first, light
freeze. Will continue to monitor the trending involving if clouds
dissipate in time for lower temps to occur within the freeze
category. The GFS/ECMWF models do indicate that scattered/widely
scattered precip should again develop across central/northern
sections by late Sunday night, continuing into Monday. 12Z model
runs still indicate that some light precip and snow being possible
in the Bighorn Basin around 5000 feet, with locations east of the
Continental Divide at around 6000 feet.

As the upper trough continues to open up and shift northward toward
Montana, another vort max moving into the mid level flow will
continue to result in shower chances for Monday night and into
Tuesday. Northern sections of the forecast area will see the most of
the precipitation. Even though temps will remain around 20 degrees
below normal, the limited moisture available will only result in
light additional mountain snow accumulations.

By Wednesday, the ECMWF/GFS continue to indicate lingering showers
mainly east of the Continental Divide, with improving afternoon
conditions. A decent mid level ridge axis will build north-northeast
into the forecast area between Wednesday, with a warming trend
occurring and temps expected to rise to near normal temps through
Friday with dry conditions expected.  Another upper trough will
approach the region from the northwest by next weekend with light
scattered precip and cooler temps expected.

&&

.AVIATION...For the 06Z TAFS through 06Z Monday
Issued at 900 PM MDT Sat Sep 28 2019

Rain and mountain snow along and west of the continental divide
through the day Sunday. MVFR conditions will be widespread through
00Z Monday with areas of IFR conditions. Rain and snow will decrease
after 00Z Monday with VFR to MVFR conditions occurring. Mountains
will be frequently obscured.

Along and east of the continental divide, scattered showers and
isolated thunderstorms will occur overnight through Sunday
afternoon. The cold front will move through this area Sunday
afternoon. The showers and storms will decrease after 00Z Monday.
VFR to MVFR conditions will occur through Sunday evening with local
areas of IFR conditions in areas of heavier precipitation. Mountains
will be frequently obscured.

&&

.FIRE WEATHER...
Issued AT 159 PM MDT Sat Sep 28 2019

Significant valley rainfall and mid-high elevation mountain
snowfall, especially over western Wyoming, this afternoon through
Sunday. Windy southerly winds over Sweetwater County today, with
very strong south to southwest wind between Rock Springs to Casper.
A cold front will sweep across the area Sunday with winds shifting
west to northwest in most locations. Cool and possibly inclement
weather continues Monday but precipiation amount will be much
lighter.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT Sunday for WYZ001-002-012-
014.

Flash Flood Watch through Sunday morning for WYZ013-023>025.

High Wind Watch from Sunday morning through Sunday evening for
WYZ030.

&&

UPDATE...AR
SHORT TERM...Hulme
LONG TERM...Troutman
AVIATION...AR
FIRE WEATHER...Hulme
Hazardous weather outlook, Sep 28, 5:47 AM MDT, 20 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
547 AM MDT Sat Sep 28 2019

WYZ001>020-022>030-291200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
547 AM MDT Sat Sep 28 2019

...Winter Weather Advisory for the Northwestern Mountains
through Sunday...

...Flash Flood Watch for Lower Elevations across parts of Western
Wyoming through Sunday Morning...

...High Wind Watch for Eastern Sweetwater County Sunday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Significant mid-high elevation mountain snow over the
northwestern mountains. Widespread, significant rain over the west
and northern lower elevations. Isolated thunderstorms are possible
over much of the area. A few of them could be strong over the far
east this afternoon. Significant rain in the lower elevations over
western Wyoming could result in mud and/or rock slides in steeply
sloped areas such as canyons are recent burn scars.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...The coverage and intensity of the precipitation will
decrease during Sunday morning. Strong to possibly high wind could
occur mainly between Rock Springs and Casper.

Sunday night...A first, widespread freeze is likely over the west
and south in places that have not hit freezing this season. A
light freeze could occur in some locations east of the Divide with
the Upper Wind River Basin Foothills, and Cody Foothills the most
likely area to see a widespread freeze.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 1:13 PM MDTSpecial Weather StatementRIW32 min
Sep 29, 1:37 PM MDTFreeze WarningRIWFremont, Lincoln, Sublette, Sweetwater, Teton20 hr

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.